Alert archive / Iowa / Flash Flood Watches in 2010

Flash Flood Watch 3, NWS Des Moines, IA

March 11, 201020 counties in Iowa

NWS Des Moines, IA issued this flash flood watch at Mar 11, 2010, 9:49 AM CST for 20 counties in Iowa. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Mar 11, 2010, 9:49 AM CST (15:49 UTC)
Expired
Mar 15, 2010, 7:00 AM CDT
In force
4 days
Issued by
NWS Des Moines, IA
Flood severity
None

Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 118 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Mar 11, 5:44 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Mar 11, 5:44 AM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
544 AM CST THU MAR 11 2010

.UPDATE AVIATION DISCUSSION 11/12Z...

.SHORT TERM /TODAY/...
LOW OVER EASTERN KS/WESTERN MO IS PULLING NORTH WITH TIME THIS
MORNING AND OCCLUDING AS IT DOES. MAIN AREA OF STRONG THETAE
ADVECTION IS LIFTING NORTH ALONG THE UPPER LEVEL BOUNDARY WITH
PRONOUNCED DEFORMATION AXIS FORMING OVER THE WESTERN SECTIONS OF THE
FORECAST AREA NOW. CHALLENGES REMAIN WITH REGARDS TO TEMPS TODAY.
WARM SECTOR IS MAKING IT INTO THE EASTERN AND NORTHERN SECTIONS
TODAY WITH OCCLUSION MORE THAN LIKELY KEEPING WEST AND NORTHERN
SECTIONS COOLER. HAVE RAISED TEMPS EAST INTO THE LOWER 50S FOR THE
AFTERNOON HOURS. DRY SLOT ALSO APPROACHING SOUTH AND PRECIP HAS
BEGUN TO CUT OFF THERE. WILL EXPECT TO SEE DEF AXIS GRADUALLY LIFT
NORTHWEST WITH TIME AS THE LOW BACKS NW AS WELL. MOST OF THE AREA
WILL DRY OUT. NARROW RIBBON OF INSTABILITY IS PROGGED TO DRIFT OVER
EASTERN AND NORTHERN SECTIONS LATE THIS MORNING AND EARLY AFTERNOON.
LEFT CHANCE FOR ISO THUNDER IN THIS AREA...THOUGH PROGS SHOW THAT
CAPE IS WEAKENING WITH TIME SO AM NOT EXPECTING ACTIVITY SOUTH OF US
NOW TO REMAIN SUSTAINED ACROSS THE AREA TODAY. QPF AMOUNTS OF ONE
HALF TO TWO THIRDS OF AN INCH WEST/NORTHWEST WILL ADD TO RIVER FLOWS
OVER THE NEXT SEVERAL DAYS. CURRENT HYDRO WATCH REMAINS ACTIVE AND
WILL MONITOR FOR POTENTIAL ICE JAMS. FOR THE MOMENT...SKUNK RIVER
NEAR AMES HAS SETTLED DOWN. WILL MAINTAIN FLASH FLOOD WATCH THROUGH
THIS EVENING...STILL POSSIBLE THAT ANY INCREASE IN ICE ACTION COULD
CAUSE ADDITIONAL THREAT THROUGH MIDNIGHT TNT. BY LATE AFTERNOON H850
TEMPS WILL DROP TO BELOW ZERO WEST AND CENTRAL. THOUGH SOME -SN MAY
MIX IN WITH PRECIP ALOFT...FEELING IS THAT PRECIP WILL BE LIGHT
ENOUGH AND THE LOWER LAYERS WILL BE TOO WARM TO SUPPORT ANY EXTENDED
PERIOD OF LIGHT SNOW MIXTURE.

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
UPPER LOW WILL SPIN ALONG THE MISSOURI RIVER VALLEY ALONG THE
NEBRASKA/IOWA BORDER TONIGHT WITH MUCH OF THE CWA IN SUBSIDENCE AND
DRY SLOT.  HAVE CUT BACK ON POPS OVERNIGHT WITH ONLY SCHC IN THE
SOUTHEAST WITH HIGH CHC POPS IN THE FAR WEST NEAR THE THE DEEPER
SATURATION ON BACKSIDE OF DRY SLOT WHERE DEFORMATION AREA WILL BE.
SOME CONCERN AS TO PCPN TYPE AS WELL WITH COOLER AIR WRAPPING AROUND
THE WESTERN AND SOUTHERN SIDES OF THE UPPER LOW.  HAVE GENERALLY
LEFT JUST RAIN GIVEN RELATIVELY LIGHT PCPN AND TEMPERATURES HOLDING
AT OR SLIGHTLY ABOVE FREEZING OVERNIGHT INTO FRIDAY MORNING. THE
UPPER LOW WILL SLIDE SOUTHWARD ON FRIDAY WITH MAIN DEFORMATION AREA
STILL NORTH AND WEST OF THE CWA AND GRADUALLY WEAKENING AS WELL.
HAVE ALSO LOWERED POPS DURING THIS PERIOD WITH FORCING REMAINING
LIMITED AND DEEPER SATURATION NEARLY NON-EXISTENT.  HOWEVER...BY
FRIDAY NIGHT INTO SATURDAY...A SHORTWAVE WILL ROTATE FROM THE
SOUTHWEST SIDE OF THE CUTOFF VORTEX ALL AWAY AROUND TO THE NORTHERN
SIDE BY SATURDAY.  THIS WILL BRING A SLUG OF MOISTURE AROUND THE
UPPER LOW WITH AN INCREASING THREAT OF RAIN LATE FRIDAY NIGHT INTO
SATURDAY COMING IN FROM THE EAST.  TEMPERATURES PROFILES WILL
ACTUALLY WARM DURING THIS TIME AS ANY REMAINING COLD AIR GETS
ASSIMILATED INTO THE SYSTEM.  THE SYSTEM WILL BEGIN TO GRADUALLY
PULL TO THE EAST ON SUNDAY INTO EARLY NEXT WEEK WITH THE THREAT OF
PCPN COMING TO AN END.  HOWEVER...WE MAY SEE CLOUDINESS LINGERING AS
LOW LEVELS REMAIN FAIRLY MOIST IN THE CYCLONIC CURVATURE ON BACKSIDE
OF THE TROF.  LITTLE CHANGE TO FORECAST INTO EARLY NEXT WEEK AS
UPPER RIDGING BUILDS INTO THE REGION WITH SOME SLOW MODERATION IN
TEMPERATURES.

&&

.AVIATION...
11/06Z...SURFACE LOW NOW DRIFTING INTO SOUTHERN IOWA. DRY SLOT HAS
MOVED INTO SOUTH CENTRAL THOUGH CIGS ARE NOW VLIFR THERE. STILL SOME
INSTABILITY ACROSS EAST AND NORTH EARLY TODAY THROUGH THE LATE
MORNING HOURS. VSBYS AND CIGS TO REMAIN IN THE IFR/VLIFR SOUTH/WEST
WITH SOME MVFR CIGS NORTHEAST. AS THE LOW DRIFTS BACK TO THE
NORTHWEST...SOME IMPROVEMENT IN CIGS EXPECTED AFT 17Z AS WARMER
TEMPS AND BOUNDARY LAYER INCREASES IN HEIGHT THIS AFTERNOON./REV

&&

.HYDROLOGY...
WIDESPREAD FLOOD EVENT...DRIVEN BY COMBINATION OF RAPID SNOW MELT AS
WELL AS OBSERVED AND FORECAST RAINFALL...IS ALREADY UNDERWAY OR WILL
START WITHIN THE NEXT FEW DAYS...IN MOST LOCATIONS. WE/RE NOT
LOOKING AT ANOTHER 2008 EVENT HOWEVER. THE FLOODING IS STARTING
MAINLY FROM SOUTH TO NORTH. BASINS OF MOST CONCERN ARE FIRST THE DES
MOINES/RACCOON...FOLLOWED BY THE CEDAR/IOWA THEN SKUNK. MODERATE TO
MAJOR FLOODING EXPECTED AT MANY LOCATIONS IN THE DES MOINES/RACCOON
RIVER BASINS.

AS MANY PEOPLE HAVE NOTICED...WE ISSUED OUR RIVER FLOOD WARNINGS
MUCH FARTHER IN ADVANCE OF THE FLOODING THAN IS TYPICAL. THIS WAS
DUE TO OUR HIGH CONFIDENCE IN THE FLOODING TO OCCUR. /NWS POLICY FOR
RIVER FLOOD WARNINGS REQUIRES AT LEAST AN 80 PERCENT CONFIDENCE
LEVEL IN RIVER FLOODING TO OCCUR. OUR CONFIDENCE IN THE FLOODING TO
OCCUR WAS IN EXCESS OF 90 PERCENT...AND NEAR 100 PERCENT IN MOST
LOCATIONS./ SEVERAL DAYS AGO OUR RIVER MODELS WERE SHOWING
SIGNIFICANT RISES ON MANY RIVERS OWING SOLELY TO SNOW MELT. EARLY
THIS WEEK OUR CONFIDENCE BECAME HIGH IN MODERATE TO HEAVY RAINFALL
AS WELL...SO WE ELECTED TO GET THE WORD OUT AS EARLY AS POSSIBLE.

ICE JAMS HAVE BEEN PROBLEMATIC SINCE LAST NIGHT...FIRST STARTING ON
THE LOWER RACCOON RIVER AND HAS SINCE EXPANDED TO SEVERAL CREEKS AND
SMALL STREAMS MAINLY FROM US HWY 30 SOUTHWARD. AREA OF PRIMARY
CONCERN NOW IS SQUAW CREEK IN THE AMES AREA. THE CITY OF AMES
ADVISES THAT THEIR CREWS HAVE BEEN WORKING...WITH LIMITED
SUCCESS...TO MITIGATE THE ICE JAM THERE. THEY ARE CONCERNED ABOUT
FLASH FLOODING POTENTIAL TONIGHT INTO TOMORROW...THUS WE ISSUED A
FLASH FLOOD WATCH FOR THAT AREA.

ICE JAM CONCERNS WILL SHIFT NORTHWARD WITH TIME...OVER THE NEXT FEW
DAYS. AFTER THE AMES AREA...ANOTHER PLACE OF CONCERN WILL BE ON THE
DES MOINES RIVER IN THE FORT DODGE AREA. ICE JAMS THERE HISTORICALLY
HAVE BEEN PROBLEMATIC...AND TEND TO OCCUR WITHIN A FEW DAYS OF ICE
JAMS OCCURRING ON THE LOWER RACCOON RIVER IN THE DES MOINES AREA.

RIVER FORECASTS DO INCLUDE FCST PRECIP THRU SATURDAY MORNING. PER
METEOROLOGICAL DISCUSSION ABOVE...WE MAY SEE ADDITIONAL SEASONALLY
MODERATE RAINFALL THIS WEEKEND. OUR PRESENT THINKING IS THAT THIS
ADDITIONAL RAINFALL WOULD EITHER RESULT IN CRESTS BEING REACHED MORE
QUICKLY...OR THE RIVERS FALLING MORE SLOWLY ONCE THEY DO CREST. WE
DO NOT EXPECT THE RAIN TO ADD SIGNIFICANTLY TO THE CRESTS LIKE WHAT
HAPPENED IN 2008 IN SOME LOCATIONS. WE WILL HAVE TO CONTINUE
MONITORING THIS SITUATION.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH THROUGH THIS EVENING FOR STORY COUNTY.

&&

SHORT TERM...REV
LONG TERM...COGIL
AVIATION...REV
HYDROLOGY...ZOGG
Hazardous weather outlook, Mar 11, 5:25 AM CST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
525 AM CST THU MAR 11 2010

IAZ004-015-023-033>035-044>048-057>061-070>075-081>086-092>097-
121200-
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-
GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
525 AM CST THU MAR 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ICE JAMS WILL CONTINUE TO BE PROBLEMATIC THROUGH THE DAY AS ICE
BREAKS UP ON AREA RIVERS. FLOODING WILL ALSO CONTINUE TO INCREASE.
FLOOD WARNINGS ARE ALREADY IN EFFECT IN MANY AREAS. PLEASE SEE OUR
WEBSITE AT WEATHER.GOV/DESMOINES FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ICE JAMS AND FLOODING ARE EXPECTED TO PERSIST ACROSS MUCH OF THE
AREA THROUGH THE END OF THE WEEK. THE COMBINATION OF SNOW MELT
ASSOCIATED WITH WARMER TEMPERATURES...AND ADDITIONAL LIGHT
RAINFALL WILL CONTINUE TO INCREASE FLOODING. FLOOD WARNINGS ARE
ALREADY IN EFFECT IN SOME AREAS. PLEASE SEE OUR WEBSITE AT
WEATHER.GOV/DESMOINES FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ANY REPORTS OF
FLOODING AND ICE JAMS ARE ENCOURAGED AND GREATLY APPRECIATED.

IAZ005>007-016-017-024>028-036>039-049-050-062-121200-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-FRANKLIN-
BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
POWESHIEK-
525 AM CST THU MAR 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A FEW NON SEVERE THUNDERSTORMS ARE EXPECTED TODAY.

ICE JAMS WILL CONTINUE TO BE PROBLEMATIC THROUGH THE DAY AS WELL
AS ICE BREAKS UP ON AREA STREAMS AND RIVERS. FLOODING WILL ALSO
CONTINUE TO INCREASE. FLOOD WARNINGS ARE ALREADY IN EFFECT IN MANY
AREAS. PLEASE SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ICE JAMS AND FLOODING ARE EXPECTED TO PERSIST ACROSS MUCH OF THE
AREA THROUGH THE END OF THE WEEK. THE COMBINATION OF SNOW MELT
ASSOCIATED WITH WARMER TEMPERATURES...AND ADDITIONAL LIGHT
RAINFALL WILL CONTINUE TO INCREASE FLOODING. FLOOD WARNINGS ARE
ALREADY IN EFFECT IN MANY AREAS. PLEASE SEE OUR WEBSITE AT
WEATHER.GOV/DESMOINES FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ANY REPORTS OF
FLOODING AND ICE JAMS ARE ENCOURAGED AND GREATLY APPRECIATED.

COGIL

In the hours before

Special weather statement, Mar 11, 7:23 AM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
723 AM CST THU MAR 11 2010

IAZ036-037-047>049-059>061-072>074-083-084-111630-
HAMILTON-HARDIN-BOONE-STORY-MARSHALL-DALLAS-POLK-JASPER-MADISON-
WARREN-MARION-CLARKE-LUCAS-
INCLUDING THE CITIES OF...WEBSTER CITY...ELDORA...BOONE...AMES...
MARSHALLTOWN...ADEL...DES MOINES...NEWTON...WINTERSET...
INDIANOLA...KNOXVILLE...OSCEOLA...CHARITON
723 AM CST THU MAR 11 2010

...DENSE FOG HAS DEVELOPED OVER CENTRAL IOWA...

AREAS OF DENSE FOG HAVE DEVELOPED OVER CENTRAL IOWA THIS MORNING
WITH VISIBILITY DROPPING TO BELOW ONE QUARTER MILE. EXPECT THE FOG
TO REMAIN OVER THE REGION FOR THE NEXT SEVERAL HOURS UNTIL AN AREA
OF LOW PRESSURE TRACKS ACROSS THE REGION THIS MORNING.

TRAVELERS THIS MORNING ARE URGED TO EXERCISE CAUTION...ALLOW EXTRA
TIME TO REACH YOUR DESTINATION SAFELY. USE LOW BEAM HEADLIGHTS AND
ALLOW FOR EXTRA STOPPING DISTANCE AND EXTRA SPACE BETWEEN YOU AND THE
VEHICLE IN FRONT OF YOU.

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 2:34 AM CSTRiver Flood WarningDMXMadison, Warren34 hr
Mar 11, 10:46 AM CSTRiver Flood WarningDMXHumboldt8 days
Mar 11, 10:46 AM CSTRiver Flood WarningDMXMahaska, Marion10 hr

Nearby

Flash Flood Watches in Iowa, 2010Every flash flood watch in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.